Mayo Clin Proc Innov Qual Outcomes. 2021 Oct 30;5(6):1029-1035. doi: 10.1016/j.mayocpiqo.2021.09.007. eCollection 2021 Dec.
Immune checkpoint inhibitors (ICIs) are increasingly used in the treatment of cancer. Immune checkpoint inhibitors may cause a wide-range of autoimmune toxicities referred to as immune-related adverse events (irAEs). There is a paucity of data regarding the presentations and outcomes of patients receiving ICIs who seek care in an emergency department (ED). We performed a retrospective review of patients receiving an ICI who presented to a tertiary care ED between May 1, 2017, and April 30, 2018. Data including ED chief complaint, diagnosis, treatment, and disposition were collected along with baseline characteristics and diagnosis at the time of outpatient oncology follow-up. We report descriptive statistics summarizing the characteristics of the cohort. There were 98 ED visits identified among 67 unique patients. Immune-related adverse events were diagnosed in 16 (16.3%) cases. The most common chief complaints within the irAE group were gastrointestinal symptoms 10 (62.5%). Among the 16 confirmed irAE cases, the most common irAE diagnosed was colitis 9 (56.3%). Two (12.5%) patients with irAEs received corticosteroids during their stay in the ED, and 10 (62.5%) patients with irAEs required hospital admission. Emergency medicine providers documented consideration of an irAE in the differential diagnosis in 14.3% of all ED visits and in 43.8% of visits in which an irAE was ultimately diagnosed. Emergency providers should be familiar with ICIs given their expanding use and potential adverse effects to improve early recognition and patient outcomes in ED settings.